Get your full text copy in PDF
Masahiro Ishikura, Akihiro Endo, Kaito Koshino, Yuzo Kagawa, Kazuaki Tanabe
(Division of Cardiology, Shimane University Faculty of Medicine, Izumo, Shimane, Japan)
Am J Case Rep 2021; 22:e928409
Essential thrombocythemia (ET) is a risk factor both for bleeding caused by abnormal platelet function and for thrombus formation caused by excessive platelet proliferation. We present a rare case of alveolar hemorrhage after dual antiplatelet therapy (DAPT), a serious bleeding complication of antithrombotic therapy, in a patient with an acute myocardial infarction complicated by ET.
CASE REPORT: A 75-year-old man was treated for ET. He experienced an acute myocardial infarction, and an emergent percutaneous coronary intervention was subsequently performed. DAPT was started just before stent implantation. Because a left ventricular thrombus was suspected in spite of DAPT, anticoagulant therapy with heparin was added. On day 7, a large amount of hemoptysis was observed, and alveolar hemorrhage was diagnosed. Although the antithrombotic treatment was de-escalated from DAPT to single antiplatelet therapy, no stent thrombosis or recurrence of alveolar hemorrhage was observed.
CONCLUSIONS: In ET patients, reduced platelet function due to thrombocytosis and strong antithrombotic therapy may cause an excessive bleeding risk. Switching from DAPT to antiplatelet monotherapy at the early stage of stent implantation is a treatment option in situations in which excessive bleeding risk is a concern.